Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
February 6, 2004

Pills for Diabetes, Type 2

Question from Ontario, Canada:

I have attended various conferences on the use of Metformin with increased microalbumin. I have a client with a HbA1c of 9%, elevated microalbumin of 2000, medical chart review shows elevation of microalbumin since 1999 over 100. Patient recently started on lisinopril. The patent is on 30/70 insulin BID, and takes Metformin 250 BID. Due to increased blood sugars I recommended increasing insulin, the doc opted to increase Metformin to 850 TID. In light of increased microalbumin, was this the best move? BUN is also slightly elevated. I won't even bother ranting about the use of 30/70 insulin at the same 2 doses for the past year. Any information that you could give would be great.

Answer:

My concern with metformin as the next adjustment is that this patient already has demonstrated to have a large amount of albumin in the urine. This is an indication that the kidney is involved with diabetes-related changes. My concern is that there may also be an increase in serum creatinine that would contraindicate the use of metformin. An increase in the serum creatinine above 1.5 mg/dl is considered a contraindication to the use of metformin. Even if not now, then possible in the future. I would favor an increase in the insulin dose. You will also have to monitor kidney function with addition of the lisinopril.

JTL